Unexpectedly high blood concentration of bisoprolol after an incorrect prescription: A case report

Masaki Hashiyada, Kiyotaka Usui, Yoshie Hayashizaki, Tadashi Hosoya, Yui Igari, Jun Sakai, Masato Funayama

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

An elderly person died of uncontrolled bradycardia in a hospital. The doctor had prescribed 1.35 mg of bisoprolol fumarate orally, but a nurse mistakenly gave the patient 10 mg of the drug 9 hours prior to her death. Bisoprolol was detected in her blood by liquid chromatography-mass spectrometry at a concentration of 176 ng/mL. Even if the patient had chronic heart failure, this concentration is double the expected value. This patient was found to have a mutation within cytochrome P2D6, with thymidine substituted for cytosine at position 100 and cytosine for guanine at position 4180, causing proline to serine and threonine to serine amino acid substitutions. This mutation in the intermediate metabolizer allele reportedly reduces enzyme activity by half. However, in addition to the type of cytochrome P450 allelic variant, the amount of enzyme product influences metabolism of this drug. In this case, the high blood concentration of bisoprolol was only partly attributable to an error in prescription; its concentration was inexplicably high.

Original languageEnglish
Pages (from-to)103-105
Number of pages3
JournalLegal Medicine
Volume15
Issue number2
DOIs
Publication statusPublished - 2013 Mar

Keywords

  • Bisoprolol
  • Cytochrome P450
  • Malpractice

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Issues, ethics and legal aspects

Fingerprint Dive into the research topics of 'Unexpectedly high blood concentration of bisoprolol after an incorrect prescription: A case report'. Together they form a unique fingerprint.

Cite this